Home Health & Wellbeing
Need support urgently? Head to this thread.

Decreasing medication

Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
I've been on 10mg of Escitalopram (a form of Cipralex) for almost three years. I've just decreased it to 5mg. I have a feeling that the answer to my question will be 'everyone is different' which is perfectly understandable, and I do appreciate but, however, what I want to know is how long will the decrease take to 'get' in my system, and how long until it may make an effect. The reason I'm asking is that I had a bad night last night, but have only been on the new 5mg dose since Monday.

Comments

  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    When I dropped my dose of citalopram it took only a few days for me to notice any changes. I suppose it is the same with other SSRIs although, like you said, everyone reacts differently. I got edgy, anxious, panicky type feelings if I remember rightly.
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    Thankyou. I've just been feeling slower than normal, teary, anxious, tense and tired. I wouldn't be surprised if they had kicked in now then!
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    I had terrible trouble coming off citalopram, Think I was on 10mg, then 20mg for a while, then decreased it to 10mg again and then slowly came off it. I didn't go onto 5mg though, I was told to take on every 2 days, and then every 3 etc

    I used to feel a difference if I missed a day or 2, and would wonder why I felt so shit and then look at my packed and realise I'd forgotten to take a few so I think it goes through you pretty fast. I'm glad I'm off them now, and I'd never go back on them again because I found coming off them so difficult and had my worst self harm episode shortly after stopping altogether. I used to feel physically sick with sadness coming off them and when I'd recently stopped, I never had that before I went on them and never had it since
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    your-babe wrote: »
    Thankyou. I've just been feeling slower than normal, teary, anxious, tense and tired. I wouldn't be surprised if they had kicked in now then!

    Yeah that's how i felt at the start, but it got worse. Keep at eye on yourself and try to notice if you're getting bad because it can do that and you don't realise. Maybe keep a diary of your mood so you can nip it in the bud if you're having a bad time coming off

    I hope I'm not freaking you out and maybe I just had a particularly bad time so don't worry that it will happen to you, just be careful is all :)
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    Thankyou for your advice. Sounds like you had a rough time. Last night I ready to throw myself off a bridge, and I'm not brilliant this evening. It always hits me in the evening, not certain why. I'll definately take up the idea of the mood diary, that's a brilliant idea. Thankyou.
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    your-babe wrote: »
    Thankyou for your advice. Sounds like you had a rough time. Last night I ready to throw myself off a bridge, and I'm not brilliant this evening. It always hits me in the evening, not certain why. I'll definately take up the idea of the mood diary, that's a brilliant idea. Thankyou.

    Ah I hope you're ok :(. Just try and remember that its the drugs messing around with your body and once you've got used to the new dose it'll be much better. I didn't do a mood diary but I wish I had because looking back it was so obvious that I was slipping but I just couldn't see it at the time. I also didn't ask for help when I should of because i didn't understand what it would be like coming off the drugs I'd come to depend on. Don't be afraid to ask a friend to keep an eye on you too, tell them you're cutting down on the antidepressants and you're a bit worried of the effects. They'll be able to see changes in you that you won't notice, because you never do until after :) I really wish I'd done that too. Its so easy to give advice after, but its not obvious where you're there at the time - as I found!

    I think I did have a tough time, but they are notoriously addictive drugs, and I don't think I truly appreciated this fact until I stopped taking them. They don't allow you to deal with things properly because they just dull your emotions so you never have to face up to your problems. I found when I came off them it literally felt like someone had removed a protective sheet from in front of my eyes and I was seeing the world properly again and I didn't like it one bit. It was frightening because it had been two years since I'd had to deal with things without the cushion that the ADs gave me. I think you'll be better than me though because you're cutting down rather than stopping altogether so it won't be as harsh. If you need any more advice (or lecture lol) or just want a chat pm me any time :) Good luck
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    ignore the dickhead spammer.

    5mg escitalopram is the equivilant of 10mg citalopram. when coming off citalopram, you wouldnt go down to 5mg, 10mg is the lowest.
    I hope you're doing this under the advice of your gp? Its never easy but just remember, its not you, its the tablets and the feelings will pass. They should do, but as others have said keep a diary.
    I took escitalopram for about 6 months and suddenly stopped taking it, i felt more anxiety but nothing too unpleasant. keep at it.
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    Thankyou, yes I'm lowering the dosage under my GP, I have a review in mid August. Thankyou for all of your tips, I'll def start a mood diary today, and I've asked my boyfriend to keep an eye out more than usual too. I know it sounds bizarre but I've never thought of my recent times being due to the drugs, so that's very helpful, and I'll continue to think that. Thankyou so much.
  • **helen****helen** Mod malarkist Posts: 9,235 Listening Ear
    Sikorah wrote: »
    ignore the dickhead spammer.

    Deleted now. :)
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    **helen** wrote: »
    Deleted now. :)

    Thankyou Helen :)
Sign In or Register to comment.